Wisconsin, 2013

Drought in Wisconsin, September 10 to 30, 2013

September 10 to 30, 2013 · NWS GRB · 1 event in 1 county or zone

Negligible precipitation and much warmer than normal temperatures caused conditions to reach the severe drought (D2) category in extreme southwest Wood County by the second week of September. The severe drought (D2) conditions continued through the end of the month and into October 2013.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Negligible precipitation and much warmer than normal temperatures caused conditions to reach the severe drought (D2) category in extreme southwest Wood County by the second week of September. The severe drought (D2) conditions continued through the end of the month and into October 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 10, 4:37 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 10, 4:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
537 AM CDT TUE SEP 10 2013

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND WEDNESDAY
ISSUED AT 234 AM CDT TUE SEP 10 2013

TIMING OF CONVECTION AND DETERMINING THE LEVEL OF SEVERITY OF STORMS
THE PRIMARY CHALLENGES TODAY INTO WEDNESDAY. PRIMARY LOCATION OF
THE CONVECTION WILL BE WITH A SLOWLY SOUTHWARD MOVING FRONTAL
BOUNDARY TODAY INTO TONIGHT AND THEN A COLD FRONT DROPPING INTO
NORTHERN WISCONSIN WEDNESDAY AFTERNOON.

ISOLATED CONVECTION DEVELOPED ACROSS THE FAR NORTH ALONG AND NEAR
A WEAK FRONTAL BOUNDARY. THIS BOUNDARY EXTENDED SOUTHWARD INTO
SOUTHERN MINNESOTA WHERE ISOLATED CONVECTION WAS NOTED OVER
AREA SOUTHWEST OF MSP. A WEAKENING SURFACE LOW TRACKED ACROSS THE
NORTH EARLY THIS MORNING WHILE A WARM FRONT LIFTED NORTH OVER
NORTHEAST WISCONSIN OVERNIGHT. WILL CONTINUE TO WATCH THE NORTH FOR
CONVECTION...BUT THE WARMING MID LEVELS AND CAPPING WERE KEEPING
THE CONVECTION ACROSS THE NORTH IN CHECK SO FAR EARLY THIS
MORNING.

UPSTREAM A SHORT WAVE TROUGH WAS GENERATING CONVECTION OVER THE
NORTHERN PLAINS. PROGS TRACK THIS SHORT WAVE OVER THE NORTHERN
GREAT LAKES REGION LATER TODAY WHILE ANOTHER SHORT WAVE DROPS
SOUTH INTO SOUTHERN CANADA LATE TONIGHT INTO WEDNESDAY.

BUFKIT SOUNDINGS TODAY INTO TONIGHT SHOW PLENTY OF CIN AND
MARGINAL CAPE TO WORK WITH. BUT WITH A BOUNDARY DROPPING SOUTHWARD
AND DEEP MID LEVEL WINDS OVER THE GREAT LAKES REGION...SOME
POTENTIAL OF ISOLATED STRONG TO SEVERE STORMS TODAY INTO TONIGHT.
DUE TO THE PERSISTENT WESTERLY FLOW ALOFT TODAY INTO
TONIGHT...PROGS DROP THIS BOUNDARY INTO CENTRAL WISCONSIN TODAY
AND LINGER IT TONIGHT BEFORE DROPPING SOUTH OF THE FORECAST AREA
LATE TONIGHT. WITH A BOUNDARY IN THE VICINITY...LATER SHIFTS WILL
NEED TO CHECK A MODIFIED SOUNDING FOR A TRUER DEGREE OF
INSTABILITY TODAY.

CONVECTION MAY LINGER OVERNIGHT ALONG AND NEAR THIS BOUNDARY AS
THE RRQ REGION OF THE UPPER JET SLIDES OVER THE NORTH HALF OF THE
STATE WITH THE DIGGING UPPER TROUGH.

WHILE THE CONVECTION WITH THE INITIAL FRONT WILL SLIDE SOUTH OF
THE FORECAST AREA LATE TONIGHT...A SECONDARY FRONT WITH THE
FALLING UPPER HEIGHTS OVER THE GREAT LAKES REGION WILL DROP INTO
NORTHERN WISCONSIN THROUGH WEDNESDAY. WITH COOLER H7 TEMPS AND
INCREASING LAPSE RATES...GOING FORECAST OF A CHANCE OF WEDNESDAY
AFTERNOON STORMS OVER NORTHERN WISCONSIN SEEMS REASONABLE.

WITH A WARM START THIS MORNING...WILL RUN A NON DIURNAL TEMP TREND
TODAY. FOG WILL LINGER ACROSS THE NORTH...ESPECIALLY NORTH OF THE
FRONTAL BOUNDARY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
ISSUED AT 234 AM CDT TUE SEP 10 2013

WHILE NOT CONTINUOUS THRU THE EXTENDED PERIOD...THE MAIN FEATURES
IN THE LONG-TERM TO CONSIST OF A ROCKIES UPR RDG AND A NE CONUS
UPR TROF. THIS PATTERN WOULD PROVIDE A MAINLY NW FLOW ALOFT INTO
THE WRN GREAT LAKES LEAVING NE WI VULNERABLE TO COLD FRONTAL
PASSAGES AND A TASTE OF EARLY AUTUMN LATE IN THE WEEK. THE MAIN
FCST ISSUE IS HOW TO HANDLE THE NEXT DECENT CHC FOR PCPN LATE IN
THE FCST CYCLE.

MDLS CONT TO SHOW A RATHER STRONG SHORTWAVE TROF TO DIG INTO THE
GREAT LAKES REGION WED NGT. WHILE FORCING AT MID-LEVELS IS STRONG
AND THERE IS SOME LIFT FROM THE LEFT EXIT REGION OF THE UPR JET...
QUESTION FOR PCPN CHCS WL COME DOWN TO AMOUNT OF MOISTURE LEFT
BEHIND AFTER THE PREVIOUS FNT MOVED THRU. BASED ON EXPECTED CAA
AND N-NW WINDS COMBINED WITH THE FORCING/LIFT...HAVE ADDED A SLGT
CHC OF SHWRS TO NRN WI WED NGT. HAVE ALSO ADDED A BIT MORE CLOUDS
TO THE FCST WITH PARTLY CLOUDY SKY CONDITIONS. AS A RESULT...HAVE
RAISED MIN TEMPS A DEG OR TWO THROUGHOUT THE FCST AREA.

THE UPR TROF TO FIRMLY BE ENTRENCHED OVER THE GREAT LAKES ON THU
WITH COOL AIR ALOFT (8H TEMPS AROUND +6C) AND A FAST-MOVING
SHORTWAVE DIVING SE THRU WI. WORRIED ABOUT INSTABILITY SHWRS
POPPING UP THU AFTERNOON WITH THE HELP OF THE MID-LEVEL FORCING
FROM THE SHORTWAVE. AS WAS THE CASE WED NGT...AMOUNT OF MOISTURE
AVAILABLE WL DETERMINE WHETHER ANY PCPN COULD DEVELOP. ONCE
AGAIN...A FEW SHWRS MAY GET GOING...BUT BE ISOLATED IN NATURE. ONE
THING FOR SURE IS THAT TEMPS WL BE MUCH COOLER THAN PREVIOUS DAYS
WITH TEMPS ONLY A COUPLE OF DEGS ABOVE NORMAL.

THE CRUX OF THE THIS UPR TROF IS FCST TO SHIFT EAST TOWARD THE ERN
GREAT LAKES THU NGT AND ALLOW FOR AN AREA OF HI PRES TO BEGIN
BUILDING E-SE TOWARD WI AFTER MIDNGT. SKIES TO CLEAR THRU THE
NGT...BUT BOUNDARY LAYER WINDS IN THE 15 TO 25 KT RANGE MAY
PREVENT TEMPS FROM TRULY TANKING. EVEN SO...EXPECT TO SEE MIN
TEMPS OVER THE COLDER SPOTS OF NRN WI TO DIP INTO THE UPR 30S WITH
PERHAPS A LITTLE PATCHY FROST. THE REST OF THE FCST AREA TO SEE
MAINLY LWR TO MID 40S...WITH AROUND 50 DEGS NEAR LAKE MI. THE
BROAD AREA OF HI PRES SETTLES OVER THE GREAT LAKES FOR FRI AND WL
BRING BOUNTIFUL SUNSHINE AND LIGHT WINDS TO THE AREA. FRI ALSO
LOOKS TO BE THE COOLEST DAY OF THE EXTENDED PERIOD WITH MAX TEMPS
ONLY IN THE LWR TO MID 60S.

QUIET/COOL WEATHER TO PERSIST OVER NE WI THRU SAT AS THE HI PRES
SLOWLY TREKS OFF TO THE EAST. MAY NEED TO LWR TEMPS FRI NGT AS
WINDS DECOUPLE AND THE AIR MASS ALOFT IS STILL QUITE COOL. WOULD
NOT BE SURPRISED TO SEE PARTS OF NRN WI DROP INTO THE UPR 30S ONCE
AGAIN WITH MORE PATCHY FROST. WINDS BY SAT ARE PROGGED TO VEER TO
THE S-SW AND BEGIN TO USHER IN WARMER AIR WITH MAX TEMPS GENERALLY
IN THE 65-70 DEG RANGE.

FCST ISSUES ARISE TOWARD THE LATTER HALF OF THE WEEKEND AS THE
MDLS INDICATE AN UPR RDG ATTEMPTING TO RE-ESTABLISH ITSELF OVER
THE CNTRL CONUS AND UPR TROFFING TAKING PLACE OVER THE NW AND NE
CONUS. PROBLEM IS THAT THE MDLS DISAGREE ON THE STRENGTH OF THESE
FEATURES WHICH WOULD IMPACT A SYSTEM MOVING ACROSS THE PLAINS/
MIDWEST. THERE WL ALSO BE A CDFNT IN OUR VICINITY...BUT DOUBTFUL
WHETHER THIS FNT WOULD BE NORTH OR SOUTH OF THE FCST AREA ON
SUNDAY. JUST TOO MUCH UNCERTAINTY TO MAKE ANY SIGNIFICANT CHANGES
TO THE FCST AND GENERALLY FOLLOWED THE CONSENSUS SOLUTION WHICH
KEEPS A CHC POP IN THE FCST FOR ALL OF NE WI.

UNFORTUNATELY...THIS UNCERTAINTY CARRIES OVER TO MON AS THE
MIDWEST SYSTEM SLOWLY WORKS TOWARD THE WRN GREAT LAKES. EXACTLY
WHERE THIS SYSTEM WL BE LOCATED TO DETERMINE THE EXTENT OF PCPN
CHCS FOR NE WI. FOR NOW...MAY HAVE TO ADD AT LEAST A MINIMAL POP
AND HOPE TO GET A BETTER HANDLE ON THIS SYSTEM WITH THE NEXT MDL
RUN.
&&

.AVIATION...FOR 12Z TAF ISSUANCE
ISSUED AT 537 AM CDT TUE SEP 10 2013

IFR/LIFR CIGS/VSBYS EARLY THIS MORNING ACROSS NORTHERN
WISCONSIN AND MAINLY NORTH OF A FRONTAL BOUNDARY ACROSS NORTHERN
WISCONSIN...AND WILL IMPROVE TO MVFR CIGS LATER THIS MORNING AND
AFTERNOON. MAINLY VFR CONDITIONS SOUTH OF THE FRONT WITH PATCHY
MVFR VSBYS DUE TO HAZE. MVFR CIGS MAY TEND TO DEVELOP SOUTHWARD
TODAY AS THE FRONT DROPS SOUTH.

SOUTH SURFACE WINDS AROUND 10 KNOTS WITH NEAR 40 KNOTS WINDS AT
2000 FEET FROM THE WEST TO SOUTHWEST WILL PRODUCE LLWS CONDITIONS
EARLY THIS MORNING.

ISOLATED SHOWERS AND STORMS EXPECTED TODAY WITH SHOWERS AND STORMS
BECOMING SCATTERED OVER CENTRAL AND EAST CENTRAL WISCONSIN THIS
EVENING BEFORE ENDING LATE TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....TDH
LONG TERM......KALLAS
AVIATION.......TDH
Hazardous weather outlook, Sep 10, 4:16 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
516 AM CDT TUE SEP 10 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
516 AM CDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS WITH THE PASSAGE OF A WEAK COLD
FRONT TODAY AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME...BUT A FEW STORMS MAY CONTAIN GUSTY WINDS AND HEAVY
RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL WISCONSIN
AND FAR NORTHEAST WISCONSIN WEDNESDAY AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AS
ANOTHER COLD FRONT PUSHES THROUGH THE REGION. IT IS TOO EARLY TO
DETERMINE WHETHER ANY OF THESE STORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR TODAY OR
TONIGHT.

LMZ521-522-541>543-111115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
516 AM CDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY INTO TONIGHT...BUT
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE STRONGER STORMS MAY
PRODUCE HEAVY RAINFALL AND GUSTY WINDS...AND MAY POSE A HAZARD TO
MARINERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BRISK NORTH WINDS AND BUILDING WAVES MAY CREATE CONDITIONS
HAZARDOUS TO SMALL CRAFT THURSDAY AND THURSDAY NIGHT.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY AS
ANOTHER COLD FRONT PUSHES THROUGH THE REGION. IT IS TOO EARLY TO
DETERMINE WHETHER ANY OF THESE STORMS MAY BECOME SEVERE.

TDH/AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Wood

When
September 10, 6:00 AM CST to September 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Severe drought (D2) conditions developed across far southwest Wood County and continued through the end of the month and into October 2013.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477045.